Florida, 2011

Heavy Rain in Florida, September 19, 2011

September 19, 2011 · NWS JAX · 1 event in 1 county or zone

Convergent onshore flow produced locally heavy rainfall in 24 hours across Palm Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Convergent onshore flow produced locally heavy rainfall in 24 hours across Palm Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 19, 3:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 19, 3:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 AM EDT MON SEP 19 2011

...LOCAL NOR'EASTER CONTINUING TODAY WITH LOCALLY HEAVY RAIN
POSSIBLE ALONG THE COAST...

...WET PATTERN FOR THIS WEEK...

.SHORT TERM (MON-WED)...

MONDAY...MSAS ANALYSIS WAS SHOWING SHARPENING COASTAL TROUGH WITH
STRONG HIGH OVER NORTHERN NEW ENGLAND AND WEDGING INTO THE SE U.S.
WSR 88D INDICATING NUMEROUS SHOWERS/ISOLATED STORMS...MAINLY
OFFSHORE. THESE WILL BE MOVING ASHORE THE COAST DURING THE DAY.
HAVE GONE WITH LIKELY POPS FOR COASTAL AREAS FOR TODAY. LOCALLY
HEAVY RAIN POSSIBLE ALONG THE COAST BUT LOW CONFIDENCE ON EXACTLY
HOW MUCH AND WHERE DUE TO DRIER AIR THAT WILL BE ALSO BE ADVECTING
SOUTH ON BACK SIDE OF THE TROUGH. FLOOD WATCH MAY BE NEEDED TODAY
DEPENDING ON EXACTLY WHERE THE CONVERGENT BANDS SET UP ALONG THE
COAST. POPS INLAND WILL BE LOWER...BUT WILL INCREASE DURING THE
AFTERNOON AS A BROAD SHORT WAVE TROUGH MOVES INTO THE SE U.S. AND
MOISTURE INCREASES. CLOUDINESS AND PCPN LIKELY TO KEEP MAX TEMPS
DOWN ESP EASTERN AREAS.

TUES/WED...HIGH PRESSURE MOVES OFFSHORE TUESDAY AND SHOULD SEE AN
END TO THE NOR'ESTER CONDITIONS. HOWEVER...MOIST EASTERLY FLOW WITH
BROAD TROUGHING ALOFT WILL BRING A GOOD CHANCE OF SHOWERS/STORMS TO
THE AREA TUE/WED WITH LIKELY POPS MOST AREAS TUESDAY.

LONG TERM (THU-SUN)...FLOW ALOFT BECOMES MORE SOUTHWESTERLY AS
A MID/UPPER TROUGH DIGS INTO THE SE U.S. POTENTIAL WET PATTERN
THE REST OF THE WEEK DUE TO MOISTURE/INSTABILITY INCREASING
WITH MOIST E/SE FLOW AND APPROACH OF UPPER TROUGH. ABOVE NORMAL
TEMPS/POPS EXPECTED THROUGH FRIDAY. THE GFS HAS COME INTO
BETTER AGREEMENT WITH THE PERSISTENT ECMWF ON A COLD FRONT MOVING
THROUGH LATE FRI/SAT. SHOULD SEE COOLER AND DRIER CONDITIONS
MOVING INTO SE GA SAT AND MOST AREAS SUNDAY. HAVE KEPT POPS IN ACROSS
NE FL SAT BUT DROP THEM MOST AREAS SUNDAY...EXCEPT KEPT LOW
POPS IN ACROSS THE FAR SOUTH NEAR THE STALLED OUT FRONT. CONDITIONS
ELSEWHERE WILL BE DRIER.

&&

.AVIATION...VFR TO MVFR CIGS EXPECTED OVER THE NEXT FEW HRS WITH
BEST CHANCES OF MVFR FROM VQQ TO SSI. THERE REMAINS A CHANCE OF IFR
CIGS AT GNV BTN 10Z-14Z. FOR COASTAL SITES...IFR CIGS ARE POSSIBLE
BUT CHANCES SEEM BELOW TEMPO GROUP THRESHOLDS. OTHERWISE...MVFR
CIGS WILL CONT INTO EARLY AFTN...BECOMING VFR BY MID TO LATE AFTN.
HOWEVER...IF COASTAL TROUGHING HANGS TOUGH...MVFR CIGS MAY CONT
LONGER THAN FCST. INCLUDED VCSH FOR ALL TAF SITES...WITH TEMPO GROUP
CURRENTLY JUST RESERVED FOR CRG. BASED ON LATEST GUIDANCE...TEMPO
GROUPS FOR SHRA/TSTMS MAY BE INCLUDED IN TAFS WITH 12Z ISSUANCES...
EXCEPT PERHAPS FOR GNV.

&&

.MARINE...SHARP COASTAL TROUGH NOT LETTING UP JUST YET WITH ENHANCED
PRES GRADIENT ALONG THE NEARSHORE ZONES. SAUF1 HAS BEEN REPORTING
NELY WINDS OF 20-24 KT FOR THE PAST 12 HRS....THOUGH ELEVATED
AROUND 55 FT...CERTAINLY ARGUES FOR KEEPING SCA FOR A WHILE LONGER
ALONG THE NEARSHORE ZONES. HAVE PUSHED BACK END TIME OF SCA OFFSHORE
TIL 11 AM. SCA HEADLINES MAY EVEN NEED TO BE ENDED A BIT LONGER IF
THE PRES GRADIENT REMAINS TIGHTER THAN CURRENTLY FCST. WINDS AND SEAS
SHOULD SLOWLY DECREASE LATE TODAY THROUGH TUE THOUGH COMBINED SEAS
WILL REMAIN A BIT ELEVATED FOR SMALL BOATERS. NO HEADLINES ARE
ANTICIPATED TUE-FRI AS WEAKER WINDS AND LOWER SEAS ARE EXPECTED
AHEAD OF NEXT COLD FRONT...CURRENTLY PROJECTED TO MOVE INTO THE AREA
ON FRIDAY.

RIP CURRENTS: MODERATE RISK OF RIP CURRENTS PLANNED FOR TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  67  86  67 /  20  30  60  30
SSI  80  73  83  73 /  70  50  50  40
JAX  82  69  86  70 /  60  40  50  30
SGJ  84  73  85  73 /  70  40  50  30
GNV  86  69  88  69 /  40  20  60  20
OCF  89  70  88  69 /  40  20  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 9 AM EDT THIS MORNING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
     TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
     FL OUT 20 NM.

&&

PP/ARS
Hazardous weather outlook, Sep 19, 4:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 AM EDT MON SEP 19 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
500 AM EDT MON SEP 19 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...LOCALLY HEAVY RAIN POSSIBLE ALONG THE COAST...

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...TODAY AND TONIGHT...

LOCAL NOR'EASTER CONDITIONS WILL CONTINUE INTO TONIGHT AS A RESULT
OF A STALLED FRONT IN THE AREA AND A MOIST ONSHORE FLOW. LOCALLY
HEAVY RAIN IN EXCESS OF 2 INCHES IS POSSIBLE ALONG THE COAST DUE TO
THE TRAINING OF CELLS. A FLOOD WATCH MAY BE NEEDED FOR A PORTION
OF THE COAST.

PERSISTENT EASTERLY SWELLS AND THE STRONG ONSHORE FLOW WILL CONTINUE
A MODERATE RIP CURRENT RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN ELEVATED RIP CURRENT RISK WILL CONTINUE THROUGH AT LEAST MID
WEEK DUE TO THE PERSISTENT ONSHORE FLOW AND EASTERLY SWELLS .

AN ONSHORE FLOW WILL COMBINE WITH MOISTURE AND INSTABILITY TO
PRODUCE SCATTERED TO NUMEROUS STORMS EACH AFTERNOON AND EVENING
THROUGH FRIDAY. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AMOUNTS OR
FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
September 19, 7:00 AM EST
Where
Flagler County, Palm Coast
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Several reports of 24 hour rainfall totals of 4 inches were recorded in Palm Coast.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340343.